Arkansas, 2001

Hail and Damaging Wind in Arkansas, April 3, 2001

April 3, 2001 · NWS MEG · 8 events in 4 counties and zones

7 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 3, 1:55 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Apr 3, 1:55 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
255 PM CDT TUE APR 3 2001

A FRONTAL BOUNDARY WAS STATIONARY OVER THE NRN PART OF THE FCST
AREA. EXPECT A SFC HIGH NEAR THE GREAT LAKES TO PUSH THIS BOUNDARY
SOUTHWARD INTO NRN MS TNT. A 500MB SHORTWAVE WILL MOVE ACROSS THE
AREA TNT FROM THE W AND ENHANCE THE THUNDERSTORM CHANCE. A FEW
STORMS COULD BE SEVERE WITH MAINLY LARGE HAIL POSSIBLE. THE MAIN
FORCING TNT WILL BE UPPER LEVEL DIVERGENCE...BUT SURFACE FRONTAL
CONVERGENGE WILL BE AN ADDED BONUS.

EXPECT THE SURFACE FRONT TO REMAIN STATIONARY OVER NRN MS WED-WED
NITE THEN WASH OUT ON THU AS THE 500MB RIDGE BECOMES MORE
ESTABLISHED. THE DEFINED RIDGE PATTERN SHOULD PREVAIL THROUGH THE
REST OF THE FCST PERIOD WITH BACK DOOR COLD FRONTS SNEAKING IN AND
PROVIDING AN OCCASIONAL CHANCE OF THUNDERSTORMS.

MODELS IN CLOSE AGREEMENT WITH AVN HAVING A BETTER HANDLE WITH THE
SURFACE FRONT. ETA HAS A BETTER HANDLE WITH THE SHORTWAVE TNT. WILL
MAKE MINOR ADJUSTMENTS FROM GUIDANCE.

PRELIM VALUES
MEM EB 64/78/62/82/62 5401
MKL EB 60/75/57/77/58 5301
JBR EB 60/77/59/81/60 5301
TUP TB 62/77/58/80/59 5511

.MEG...NONE.

012

In the hours before

Special weather statement, Apr 3, 1:10 PM CST, 5 hours 20 minutes before
MSZ004>006-009-014>017-023-024-032000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
210 PM CDT TUE APR 3 2001

...SEVERE THUNDERSTORM WATCH CANCELLED FOR NORTHEAST MISSISSIPPI...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR NORTHEAST
MISSISSIPPI HAS BEEN CANCELLED. THUNDERSTORMS HAVE WEAKENED OVER THE
AREA...AND THE THREAT FOR SEVERE WEATHER HAS DIMINISHED FOR THE
TIME BEING.

STAY TUNED FOR THE LATEST WEmATHER INFORMATION.

012
Special weather statement, Apr 3, 2:50 PM CST, 3 hours 40 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-040200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CDT TUE APR 3 2001

THIS SEVERE WEATHER OUTLOOK COVERS WEST TENNESSEE...NORTH
MISSISSIPPI...EAST ARKANSAS AND THE MISSOURI BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS WEST
TENNESSEE...NORTH MISSISSIPPI...EAST ARKANSAS AND THE MISSOURI
BOOTHEEL. THIS INCLUDES THE CITIES OF MEMPHIS...DYERSBURG...
JACKSON...JONESBORO...OXFORD AND TUPELO.

A STATIONARY FRONT OVER NORTHERN ARKANSAS AND WEST TENNESSEE WILL
DRIFT SOUTHWARD INTO NORTH MISSISSIPPI AS A COLD FRONT TONIGHT. AN
UPPER LEVEL DISTURBANCE COMBINED WITH THIS FRONTAL BOUNDARY WILL
INCREASE THE CHANCE OF THUNDERSTORMS FOR TONIGHT.

THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL WITH A SMALLER
THREAT OF DAMAGING WINDS. THE MOST LIKELY TIME PERIOD FOR SEVERE
WEATHER WILL BE DURING THE EVENING AND OVERNIGHT HOURS AS THE STORMS
TRACK FROM NORTHWEST TO SOUTHEAST.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION TONIGHT. MONITOR NOAA WEA{THER
RADIO...COMMERCIAL RADIO...TV AND CABLE TELEVISION OUTLETS FOR THE
LATEST WEATHER FORECASTS AND INFORMATION.

012

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Poinsett

When
April 3, 6:30 PM CST to 6:35 PM CST
Where
Poinsett County, 2 mi W of Waldenburg
Measured
0.88 in hail
Property damage
$50
Reported by
LAW ENFORCEMENT
Coordinates
35.567, -90.967

Hail, Craighead

When
April 3, 6:40 PM CST to 6:45 PM CST
Where
Craighead County, 2 mi SW of Jonesboro
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
35.817, -90.733

Hail, Cross

When
April 3, 7:05 PM CST to 7:10 PM CST
Where
Cross County, Hickory Ridge
Measured
1.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
35.400, -91.000

Some car windows were broken.

Hail, Cross

When
April 3, 7:23 PM CST
Where
Cross County, 5 mi NW of Wynne
Measured
1.75 in hail
Property damage
$750
Reported by
EMERGENCY MANAGER
Coordinates
35.283, -90.867

Hail, Cross

When
April 3, 7:40 PM CST to 7:50 PM CST
Where
Cross County, 5 mi E of Wynne
Measured
2.75 in hail
Property damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
35.233, -90.717

Hail ranged in size from quarters to baseballs.

Thunderstorm Wind, St. Francis

When
April 3, 8:05 PM CST to 8:20 PM CST
Where
St. Francis County, Forrest City
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.017, -90.767

One building was damaged. Some trees were blown down.

Hail, St. Francis

When
April 3, 8:30 PM CST to 8:35 PM CST
Where
St. Francis County, Colt
Measured
2.75 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
35.133, -90.800

Thirty-three cars on a used car lot in Colt were damaged by the hail.

Hail, St. Francis

When
April 3, 9:11 PM CST to 9:15 PM CST
Where
St. Francis County, 2 mi W of Hughes
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
35.083, -90.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2001Every state in 2001This day in weather historyWarnings in Arkansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242197, 5242198, 5242199, 5242200, 5242201, 5242202, 5242203, 5242204.